The human immunodeficiency virus (HIV) contains genetic information in the form of RNA. When HIV infects a human T cell, it must convert this RNA to DNA. It does so by using an enzyme called reverse transcriptase. Reverse transcriptase inhibitors interfere with this process.
There are two major categories of reverse transcriptase inhibitors:
nucleoside/nucleotide reverse transcriptase inhibitors (NRTIs)
non-nucleoside reverse transcriptase inhibitors (NNRTIs)
Reverse transcriptase inhibitors include:
- Combivir (lamivudine and zidovudine)
- Emtriva (emtricitabine)
- Epivir (lamivudine)
- Epzicom (abacavir and lamivudine)
- Hivid (zalcitabine)
- Rescriptor (delaviridine)
- Retrovir (AZT, zidovudine)
- Trizivir (abacavir-lamivudine-zidovudine)
- Truvada (emtricitabine-tenofovir)
- Videx (didanosine)
- Viramune (nevirapine)
- Viread (tenofovir)
- Zerit (stavudine)
- Ziagen (abacavir)
The reverse transcriptase inhibitors lamivudine and zidovudine can cause damage to the mitochondria, the energy-producing subunits of cells. This may lead to symptoms such as lactic acidosis (a dangerous metabolic derangement),
(injury to nerves in the extremities), and lipodystrophy (cosmetically undesirable rearrangement of fat in the body). The supplement CoQ
has been tried for minimizing these side effects. In one
, placebo-controlled study, use of CoQ
improved general sense of well-being in people with HIV infection using reverse transcriptase inhibitors; however, for reasons that are unclear, it actually worsened symptoms of peripheral neuropathy.
For this reason, people with HIV who have peripheral neuropathy symptoms should use CoQ
only with caution.
St. John's Wort
Use of the herb St. John’s wort can lower blood levels of numerous medications, including
used for HIV. Case reports indicate St. John’s wort also lowers blood levels of the non-nucleoside reverse transcriptase inhibitor nevirapine.
The bottom line: If you have HIV, do not take St. John's wort! Furthermore, if you have been stabilized on HIV medications while taking St. John's wort, if you stop taking the herb your blood levels of the drugs could rise, potentially leading to increased side effects.